MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; LARGE HEM-O-LOK CLIP APPLIER

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; LARGE HEM-O-LOK CLIP APPLIER
Model Number 420230-10
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Low Blood Pressure/ Hypotension (1914); Hypovolemic Shock (1917)
Date of Event 04/15/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the current information provided, the cause of the patient¿s operative complication is unknown.Isi has requested but has not received the large clip applier instrument involved with this complaint.Therefore, the root cause of the alleged customer reported failure mode cannot be determined.However, as the rma for this event, the customer returned a large clip applier instrument of a different lot number that was not involved in this event and was used on a different event date.The customer was contacted for clarification and they confirmed the event date of this procedure again and it was not clear why this instrument was returned as the rma for this event.The returned instrument was tested and the following results were found.The returned instrument was placed and driven on an in-house system.The instrument passed the recognition and engagement tests.The instrument moved intuitively with full range of motion in all directions.The grips opened and closed properly.After opening the housing, the instrument was found to have a derailed grip cable on the clamping pulley.In addition to above, the instrument passed the clip test.A review of the site's complaint history does not show any additional complaints related to this product and/or this event.A review of the system and instrument logs for the procedure date of (b)(6) 2021 has been performed.There were no observed events in the system logs that would suggest a product issue and logged events are in line with normal system functionality.All reusable instruments used in the case were used in subsequent procedures, with the exception of the following: large suturecut needle driver (part #: 420296-07, lot #: n10190917-973) and site reviews have shown that no complaints were filed against the instrument.No image or video clip for the reported event was submitted for review.The complaint was reviewed by an intuitive surgical, inc.(isi) advanced failure analysis (afa) engineer and the following information was obtained: the system logs are unable to detect whether unintuitive instrument motion was experienced by the user since it would not show up as an error.Unintuitive motion is usually caused by a grip or pitch cable being loose or broken.There were no sensor errors of the patient side manipulator (psm) seen.Non-intuitive motion would be more likely to be caused by the instrument(s).This complaint is reportable due to the following: the endowrist large clip applier is intended to be used with the da vinci system for the application of large weck hem-o-lok polymer locking ligation clips for ligation of vessels and tissue bundles ranging in size from 5¿13 mm in diameter.It was reported that during a da vinci-assisted low anterior resection procedures on (b)(6) 2021, there was a non-intuitive motion issue with the large clip applier.The patient sustained severe bleeding and the procedure was converted to open to contain the bleeding.The surgeons are unable to confirm that the non-intuitive motion of the clip applier caused the bleeding.System log reviews showed that there were no observed events in the available system logs that would suggest a product issue, and logged events are in line with normal system functionality.The placement of a clip, suture, staple, or other intervention that was not planned, to control bleeding of a vascular structure is a reportable adverse event.The customer alleged non-intuitive motion with the clip applier during clip application, but confirmed that there was no loose cable seen on the instrument.The clip was also confirmed to be initially secured on the ima after being placed and later on came off.The instrument that was reportedly involved in this reported event has not been returned for analysis.Thus, the root cause of the patient¿s operative complication is unknown.
 
Event or Problem Description
It was reported that during a da vinci -assisted low anterior resection procedure on (b)(6) 2021, there was a non-intuitive motion issue with the large clip applier.The patient sustained severe bleeding and the procedure was converted to open to contain the bleeding.On 17-may-2021, intuitive surgical inc.(isi) received the following additional information from the surgeon: there was no loose cable seen during application of the clip.The surgeon inspected that the clip was properly latched on after application of the clip.The hem-o-lock clip had fallen off the inferior mesenteric artery (ima) and the patient started bleeding about 2-3 hours after the clip application.The customer thought this might be due to the sudden and uncontrolled movement of the hem-o-lok clip applier when the surgeon attempted to place the first clip on the ima but it was not proven.The procedure was converted to open as there was massive bleeding from the ima and no blood pressure in the patient.The amount of blood loss was 2700 ml and the patient was transfused with 900 ml of blood.The ima was ligated, and the patient tolerated the open procedure well.There was no post-operative complication and the patient was discharged 7 days after the incident.
 
Additional Manufacturer Narrative
Additional information can be found in the following sections: d9, g3, g6, h2, h3, annex b, annex c, annex d and h10.D14- on 21-june-2021, intuitive surgical, inc.(isi) received the following additional information from failure analysis of the instrument: failure analysis investigations did not replicate nor confirm the customer reported complaint of ¿uncontrolled movement¿.Visual inspection of the instrument found no physical damage, loose or broken cable on the distal end or back end of the instrument.The instrument was placed and driven on an in-house system.The instrument passed the recognition and engagement tests.The instrument moved intuitively with full range of motion in all directions.The grips opened and closed properly.A clip test was performed which the instrument passed.The instrument was fully functional.Review of the logs found no failures recorded that were related to the reported complaint.There was no problem detected.This complaint remains a reportable adverse event due to the following conclusion: the patient sustained severe bleeding and the procedure was converted to open to contain the bleeding.The placement of a clip, suture, staple, or other intervention that was not planned, to control bleeding of a vascular structure is a reportable adverse event.Failure analysis of the instrument was completed but the reported issue was not replicated.The instrument moved intuitively with full range of motion, passed the functional clip test and there was no loose grip cable seen.As per our reporting guidelines, this complaint does not meet the criteria of a reportable malfunction.There is no other malfunction to consider.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Based on a re-evaluation of the complaint information, this complaint has been reclassified as an "adverse event and product problem" rather than just an "adverse event" as previously reported due to the report of non-intuitive motion issue with the large clip applier and causing the patient to sustain severe bleeding and resulting in the procedure to be converted to open, in order to contain the bleeding; which could potentially be related to a product problem.Corrected information can be found the following fields: b1.B1 updated from "adverse event" to "adverse event and product problem".

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
LARGE HEM-O-LOK CLIP APPLIER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
david wang
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key11865616
Report Number2955842-2021-10546
Device Sequence Number14251495
Product Code NAY
UDI-Device Identifier00886874111680
UDI-Public(01)00886874111680(10)N10190408
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/23/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420230-10
Device Catalogue Number420230
Device Lot NumberN10190408 844
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/17/2021
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 04/23/2021
Supplement Date Received by Manufacturer06/21/2021
04/23/2021
Initial Report FDA Received Date05/21/2021
Supplement Report FDA Received Date07/17/2021
06/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/05/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age73 YR
Patient SexFemale
Patient Weight86 KG